Join 3,564 readers in helping fund MetaFilter (Hide)


Weird rash after taking antibiotics
February 6, 2011 4:43 PM   Subscribe

This very localized rash appeared on my left side after taking some antibiotics. Then, two months later, it reappeared in the exact same location after taking a different antibiotic. What is it? [picture included]

After taking two kinds of antibiotics (azithtomycin and penicillin) on two separate occasions, these tiny white bumps started showing up on my left side (at about belly button height). They spread a little bit, and the area around them turned red and slightly itchy.

They only showed up in this one spot, and nowhere else.

It's not very itchy, but the first one left some really annoying discolored patches after it went away. The second one (which started a couple days ago) is the one I took a picture of.

The reasons I was taking antibiotics were pretty unrelated (pneumonia, then strep throat). Also, they showed up at the exact same spot. I showed my doctor, and he said it looked like shingles, but I kind of doubt it...

Any idea what this is?
posted by fatty magoo to Health & Fitness (10 answers total)
 
For reference, it's about 2/3 dime-sized. You probably want to zoom out on the photo.
posted by fatty magoo at 4:46 PM on February 6, 2011


Not a doctor.

I had something similar which was also initially diagnosed as shingles. Eventually it was found to be a "bullous fixed drug reaction". It's bullous because it turns into blisters, fixed because it will appear in the same spot every time you take that drug.

Mine also left dark discolourations after it healed.

But most importantly, talk to your doctor
posted by elephantday at 4:47 PM on February 6, 2011 [1 favorite]


Hmm, I think you need to talk to your doctor. If this is an allergic reaction, then you need to know what antibiotics to avoid. So, do that, please.
posted by bluedaisy at 5:00 PM on February 6, 2011 [2 favorites]


If it's still there, ask your doctor for a referral to a dermatologist. They are 1000000x better at identifying rashes than we are.

Shingles, twice, seems highly unlikely, but I can see why your doc thought it might be likely.
posted by the young rope-rider at 6:13 PM on February 6, 2011


If you get a rash after taking a medication, you need to see a doctor. It could be a sign of an allergic reaction, which is likely to be more severe--even life-threatening--if you take that drug again. Only your doctor can tell you if that's what you're dealing with.
posted by eldiem at 7:05 PM on February 6, 2011


Usually if you have any kind of allergic reaction to an antibiotic, they will switch you to another one immediately. Call your doctor and let them know about your latest reaction. Especially since those kind of allergies aren't to be messed with.
I had a rash on my stomach from azithromycin and now I'm never prescribed it anymore (apparently allergic reactions to the z-pack are pretty common).
posted by elpea at 7:14 PM on February 6, 2011


CALL THE DOCTOR WHO PROSCRIBED THE ANTIBIOTIC, LIKE TOMORROW MORNING BEFORE YOU TAKE ANOTHER PILL

Failing to complete an antibiotic regimen not not ideal and worth a doctors time, but fucking with potential allergies is dangerous and not worth your health
posted by Blasdelb at 8:38 PM on February 6, 2011


Not a medical doctor, but I suspect that it is eczema.
Please consult your doctor.
posted by jchaw at 9:12 PM on February 6, 2011


Not sure what this is but really doesn't sound like an allergy related rash (although this is always possible). Rashes from allergies tend to be much more diffuse (spread over larger areas of the body). It sounds like you have already done the right thing by showing your doctor and she/he was unconcerned and didn't think this was an allergic reaction.

And a side note to those who are very concerned on the allergy front: it's important to also think about the danger of mislabelling yourself as allergic to an antibiotic. If you tell a doctor that you are allergic to a certain antibiotic, they are then unable to prescribe an entire class (group) of antibiotics to you sometimes forcing them to choose a less effective antibiotic.
posted by madokachan at 10:14 PM on February 6, 2011


Only Bill Frist can make diagnoses from out-of-focus photos, but it's consistent with shingles (herpes zoster), especially if the central thing is a cluster of vesicles (blisters). Do a Google image search on "zoster".
posted by neuron at 10:20 AM on February 7, 2011


« Older I'd like to do something cool ...   |  Can't find any reference to th... Newer »
This thread is closed to new comments.